Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Finiteness of index and total scalar curvature for minimal hypersurfaces

Author: Johan Tysk
Journal: Proc. Amer. Math. Soc. 105 (1989), 429-435
MSC: Primary 53C42; Secondary 58C40, 58E15
MathSciNet review: 946639
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {M^n},n \geq 3$, be an oriented minimally immersed complete hypersurface in Euclidean space. We show that for $ n = 3,4,5,{\text{ or }}6$, the index of $ {M^n}$ is finite if and only if the total scalar curvature of $ {M^n}$ is finite, provided that the volume growth of $ {M^n}$ is bounded by a constant times $ {r^n}$, where $ r$ is the Euclidean distance function. We also note that this result does not hold for $ n \geq 8$. Moreover, we show that the index of $ {M^n}$ is bounded by a constant multiple of the total scalar curvature for all $ n \geq 3$, without any assumptions on the volume growth of $ {M^n}$.

References [Enhancements On Off] (What's this?)

  • [1] M. Anderson, The compatification of a minimal submanifold in Euclidean space by the Gauss map (to appear).
  • [2] D. Fischer-Colbrie, On complete minimal surfaces with finite index in three manifolds, Invent. Math. 82 (1985), 121-132. MR 808112 (87b:53090)
  • [3] P. Li and S.-T. Yau, On the Schrödinger equation and the eigenvalue problem, Comm. Math. Phys. 88 (1983), 309-318. MR 701919 (84k:58225)
  • [4] J. H. Michael and L. Simon, Sobolev and mean value inequalities on generalized submanifolds of $ {R^n}$, Comm. Pure Appl. Math. 26 (1973), 361-379. MR 0344978 (49:9717)
  • [5] R. Schoen, Uniqueness, symmetry, and embeddedness of minimal surfaces, J. Differential Geom. 18 (1983), 791-801. MR 730928 (85f:53011)
  • [6] R. Schoen and L. Simon, Regularity of stable minimal surfaces, Comm. Pure Appl. Math. 34 (1981), 741-797. MR 634285 (82k:49054)
  • [7] J. Simons, Minimal varieties in Riemannian manifolds, Ann. of Math. 88 (1968), 62-105. MR 0233295 (38:1617)
  • [8] J. Tysk, Eigenvalue estimates with applications to minimal surfaces, Pac. J. Math. 128 (1987), 361-366. MR 888524 (88i:53102)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53C42, 58C40, 58E15

Retrieve articles in all journals with MSC: 53C42, 58C40, 58E15

Additional Information

Keywords: Minimal hypersurface, index, eigenvalue, second fundamental form
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society